Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 266, NWS Indianapolis, IN

May 23, 2019Gibson County, Knox County, Indiana; Wabash County, Illinois

NWS Indianapolis, IN issued this river flood warning at May 23, 2019, 12:12 PM CDT for Gibson County, Knox County, Indiana; Wabash County, Illinois. It took effect at May 25, 2019, 1:00 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 23, 2019, 12:12 PM CDT (17:12 UTC)
In effect from
May 25, 2019, 1:00 AM CDT
Expired
May 29, 2019, 7:00 AM CDT
In force
4 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Wabash County, IL, Gibson County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 26 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Hazleton (HAZI3).

Action stage
12 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 23, 9:27 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 23, 9:27 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1027 AM EDT Thu May 23 2019

.UPDATE...
Aviation section updated

&&

.SYNOPSIS...
Issued at 322 AM EDT Thu May 23 2019

A frontal boundary will slide into the region today bringing
multiple rounds of heavy rain and intense thunderstorms early this
morning and again later this afternoon and into the evening. The
front will lift north on Friday before becoming quasi-stationary
through the upcoming holiday weekend. This will result in a very
warm and humid airmass remaining over the Ohio Valley along with
periodic threats for strong to possibly severe storms.

&&

.NEAR TERM /This Afternoon/...

Issued at 1012 AM EDT Thu May 23 2019

Surface analysis late this morning shows a weak frontal boundary
in place across southern Central Indiana. An area of showers along
the front was still working east...traveling across southern
Indiana. GOES16 shows an area of cloud along the front associated
with the convection...and a more extensive area of thunderstorms
farther west over SW Missouri along the tail end of the front.

Models suggest the frontal boundary will stall and linger across
southern Indiana this afternoon. HRRR suggests redevelopment along
and near the front this afternoon as convective temperatures in
the lower 80s area reached. Forecast soundings show a
conditionally unstable column with plenty of CAPE near 3000 J/KG.
Furthermore...convection upstream over Missouri should continue to
propagate eastward in the the area. Thus will include a dry
period in the forecast late this morning and early
afternoon...before returning pops to the forecast...mainly across
the southern parts of the forecast area after 2PM.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 322 AM EDT Thu May 23 2019

Forecast challenges continue to focus on timing rain/storm chances
into the holiday weekend as the frontal boundary shifts north but
continues to meander across the region.

Amplified upper level pattern will persist across the country
through the short term...anchored by an upper low that will kick out
of the Intermountain West and into the Canadian Prairies by
Saturday. Downstream across the eastern half of the country...strong
ridging aloft will center over the mid South and remain in place
through the upcoming weekend. Central Indiana will reside on the
periphery of the ridge for much of the period with the exception of
Friday and Friday night as the ridge axis flexes over the Ohio
Valley. This places the region in a favorable location to be
impacted by convective clusters associated with waves aloft rippling
through the zonal flow. The position of the frontal boundary will
become key as well and serve as a focus for storms to track through
the weekend.

Convection that develops this afternoon in vicinity of the frontal
boundary over southern counties will likely continue into the
evening before diminishing as forcing aloft is lost. The boundary
will lift back north across the region late tonight into Friday
morning and may bring isolated to scattered convection with it as it
shifts north. However a lack of more extensive low level forcing
should mitigate more substantial convective coverage. The front will
continue north into the lower Great Lakes on Friday with the threat
for storms shifting into the northern part of the state by late day
into Friday night.

The boundary will likely drop back south Saturday and Saturday night
as heights aloft flatten. While there still remains plenty of
uncertainty with respect to how far south the boundary comes...model
guidance hinting at a surface wave tracking along the boundary
Saturday afternoon and evening that would support the potential for
more widespread convection impacting the forecast area near and
north of I-70 at a minimum. Ample amounts of instability combined
with enhanced low level flow and shear near the boundary would
certainly support a severe weather risk with any storms Saturday
afternoon and evening. Damaging winds would likely be the primary
threat but model soundings suggest all forms of severe weather
would be possible. In addition...precip water levels will remain
elevated through the period. Unfortunately...that means potential
for additional torrential rains from these storm cluster on top of
saturated soils over the region.

Temps...very warm and humid air will remain across the Ohio Valley
through the period. Temps may be held back just a bit on Friday with
clouds and scattered convection as the front shifts back north. Mid
and upper 80s though look solid for the entire forecast area
Saturday and a few locations may make a run at 90 degrees. Utilized
a model blend for lows through the period.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 235 AM EDT Thu May 23 2019

Appears pattern will become more progressive early next week as
ensembles indicate a large chunk of the persistent western trough
will eject into the western Great Lakes by the middle of next
week. This should allow for the current upper ridge to move to a
position near the East Coast.

Ensembles continue to indicate daily chances for convection as a
frontal boundary lingers over the area. There are still some
indications that the front may shift more to the north by Monday
and Tuesday, as western trough starts to eject towards the area.
This may result in a relative minimum threat for precipitation
around Monday and Tuesday, before the threat increases again by
next Wednesday as the trough, and associated frontal system,
arrive.

&&

.AVIATION /Discussion for the 231500Z IND Taf Update/...

VFR Conditions are expected to continue. As convective
temperatures are reached...scattered CU is expected to develop
after 18Z...but CIGS will remain VFR. Shower and storm chances
will begin after 18Z as convective temperatures are
reached...however...chances at IND appear too low to be worthy of
a mention at this point. Better chances are expected at points
farther south of the IND TAF site.

Previous Discussion Below

/Discussion for the 231200Z TAFS/...
Issued at 635 AM EDT Thu May 23 2019

Convective line continues to sag southeast through the local area.
Extrapolation and short term model data suggest convective threat
should diminish over the remaining terminals by the mid morning
hours.

Additional scattered convection possible later this afternoon over
the southern terminals, where a trailing vorticity tail hangs back
in that area coupled with an unstable air mass.

Otherwise, areas of MVFR ceilings 015-030 may develop in the wake
of current convection, which could linger into the early afternoon
hours. Current surface wind pattern rather messy due to
convection, but expecting winds to settle into 220-240 degrees
later this morning, with winds gradually veering a bit to 250-280
degrees later this afternoon. Surface gusts 20-25 kts should
become more frequent towards the afternoon hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Puma
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS/JP
Hazardous weather outlook, May 23, 6:06 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
706 AM EDT Thu May 23 2019

INZ021-028>031-035>049-051>057-060>065-067>072-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
706 AM EDT Thu May 23 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Strong thunderstorms are expected early this morning.
Isolated severe storms possible this afternoon and evening over
southern portions of central Indiana.

Hazards: Damaging winds...large hail...isolated tornadoes...
torrential rain and lightning.

Timing: Storms expected at times today and tonight. Severe
thunderstorm threat mainly this afternoon and evening.

Discussion: Strong thunderstorms will continue this morning before
diminishing. Additional thunderstorms will develop over southern
portions of central Indiana this afternoon and evening before
shifting back north overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Periodic thunderstorms will be possible at times Friday through
the holiday weekend and into next week. Some of the storms could be
strong to severe at times.

Discussion: A frontal boundary will meander across the region
over the next several days. This will provide a focus for periodic
threats for strong to possibly severe thunderstorms.

Afternoon heat indices will approach 90 degrees for areas near and south
of Interstate 70...especially Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, May 23, 6:56 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     TSTM WND DMG     MARSHALL                39.85N 87.19W
05/23/2019                   PARKE              IN   911 CALL CENTER

            SEVERAL DOWNED TREES ON ROADS REPORTED BY
            DISPATCH NEAR MARSHALL. TREES HAVE ALREADY
            BEEN CLEARED AT THIS TIME. TIME ESTIMATED
            FROM RADAR.

&&

AW
Local storm report, May 23, 6:59 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     2 SE ATTICA             40.27N 87.21W
05/23/2019                   FOUNTAIN           IN   911 CALL CENTER

            911 CENTER REPORTS NUMEROUS DOWNED TREES AND
            POWER OUTAGES ACROSS THE COUNTY WITH A
            CONCENTRATION OF DAMAGE SOUTHEAST OF ATTICA.
            TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, May 23, 7:01 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     TSTM WND DMG     1 E STATE LINE CITY     40.19N 87.50W
05/23/2019                   WARREN             IN   911 CALL CENTER

            12-14 INCH DIAMETER TREE ACROSS COUNTY ROAD
            825 SOUTH. DISPATCH ALSO REPORTED SEVERAL
            OTHER DOWNED TREES ACROSS RURAL PORTIONS OF
            COUNTY. TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, May 23, 7:04 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 AM     TSTM WND DMG     WAYNETOWN               40.09N 87.07W
05/23/2019                   MONTGOMERY         IN   911 CALL CENTER

            DISPATCH REPORTS SEVERAL LARGE TREES
            UPROOTED IN AND AROUND WAYNETOWN WITH POWER
            OUT ACROSS PORTIONS OF THE TOWN. SPORADIC
            DOWNED TREES ACROSS THE REST OF THE COUNTY.
            TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, May 23, 7:11 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     TSTM WND DMG     2 E BURLINGTON          40.49N 86.37W
05/23/2019                   HOWARD             IN   911 CALL CENTER

            DISPATCH REPORTED A LARGE UPROOTED TREE NEAR
            COUNTY ROAD 1240 WEST. TIME ESTIMATED FROM
            RADAR.

&&

AW
Local storm report, May 23, 7:12 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     3 NE GREENTOWN          40.51N 85.92W
05/23/2019                   HOWARD             IN   911 CALL CENTER

            DISPATCH RECEIVED SEVERAL REPORTS OF BROKEN
            TREE LIMBS AND POWER OUTAGES NORTHEAST OF
            GREENTOWN. LIMBS THAT HAD FALLEN ON STREETS
            HAVE BEEN CLEARED.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:03 AM CDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Vermillion, Warren57 min
May 23, 2:40 AM CDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Parke, Tippecanoe and 1 more65 min
May 23, 2:47 AM CDTSevere Thunderstorm WarningINDClay, Montgomery, Parke, Putnam, Vermillion, Vigo58 min
May 23, 3:13 AM CDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Montgomery and 2 more62 min
May 23, 3:17 AM CDTSevere Thunderstorm WarningINDClay, Hendricks, Marion, Montgomery, Morgan, Owen and 1 more58 min
May 23, 3:32 AM CDTSevere Thunderstorm WarningINDHoward43 min
May 23, 3:51 AM CDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Madison, Tipton54 min
May 23, 4:08 AM CDTSevere Thunderstorm WarningINDHancock, Hendricks, Johnson, Marion, Morgan, Owen and 2 more67 min
May 23, 4:39 AM CDTSpecial Weather StatementINDDelaware, Randolph36 min
May 23, 4:56 AM CDTSpecial Weather StatementINDHenry, Rush, Shelby49 min
May 23, 12:12 PM CDTRiver Flood WarningINDDaviess, Greene, Knox3 days
May 23, 12:12 PM CDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
May 23, 12:12 PM CDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike45 hr
May 23, 12:12 PM CDTRiver Flood WarningINDParke, Vermillion, Vigo23 hr
May 23, 12:12 PM CDTRiver Flood WarningINDGibson, Knox, Posey7 days

Nearby

River Flood Warnings in Indiana, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.